Texas, 2023

Drought in Texas, April 1 to 30, 2023

April 1 to 30, 2023 · NWS CRP · 21 events in 21 counties and zones

Above normal rainfall during the month improved drought conditions from the eastern Brush Country to the Coastal Plains by the end of the month. No drought conditions were in place over most of the Coastal plains by the end of the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal rainfall during the month improved drought conditions from the eastern Brush Country to the Coastal Plains by the end of the month. No drought conditions were in place over most of the Coastal plains by the end of the month. Monthly rainfall amounts were between 5 and 8 inches over the eastern Brush Country to the coastal plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 31, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 31, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1246 AM CDT Sat Apr 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 349 PM CDT Fri Mar 31 2023

Key Messages:

 - Weak frontal boundary will stall across South Texas tonight.

 - Patchy fog, possibly dense at times, each night.

 - Above normal temperatures through the weekend.

 - Isolated to scattered showers and thunderstorms across the west
Saturday.

A weak frontal boundary has been slow to move into the northwestern
CWA this afternoon, but is expected to drift into the area and stall
overnight. This will lead to light and variable winds tonight. The
general direction will east to northeast. Some lower dewpoints are
forecast to move into the LaSalle and McMullen counties, but the
remainder of the CWA will remain humid leading to the potential for
fog to develop. The SREF shows the best chance of fog with
visibilities less than 1 mile, along the coast with lesser chances
farther inland. The NAM and HRRR also indicate fog and dense fog
along the coast. However, other guidance just shows light fog. A
cloud deck is also expected, which will inhibit radiational fog from
developing. For now, have gone with patchy fog tonight across the
southern and eastern 2/3rds of the CWA and across the bays and
nearshore waters. If trends indicate visibilities lowering to less
than 1 mile across the waters and less than 1/2 a mile across inland
areas, then a Dense Fog Advisory may be needed later tonight.

The stalled boundary is expected to lift north as a warm front
Saturday afternoon or evening with winds veering to the east and
southeast. Moisture convergence along the warm front combined with
an mid/upper level short wave will contribute to isolated/scattered
showers and thunderstorms Saturday, mainly across the Rio Grande
Plains and Brush Country.

Despite the weak frontal boundary, temperatures will remain above
normal Saturday, but should be a couple of degrees cooler than
today's values.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 349 PM CDT Fri Mar 31 2023

Key Messages:

- Max temperatures likely to exceed 100 degrees Tuesday next week
from Live Oak/Kleberg (75%) to La Salle/McMullen (95%)

- Cold front Wednesday becomes rather stationary along the coast,
leading to showers and storms into the weekend

- Likely above normal precipitation (55-65%) April 6-10th

Quasi-zonal flow Sunday through Tuesday will lead to significant
warming as 850mb temperatures become very unusual with NAEFs
indicating 97.5-99.5th 850mb temperature percentiles and ECMWF
Extreme Forecast Index (EFI) 0.7-0.9. This will lead to maximum
temperatures in the triple digits mainly along and west of HWY-77
Monday and Tuesday. NBMv4.1 probabilities of max temperatures over
100 continues to range from 75 to 95% in the aforementioned area on
Tuesday. Maximum heat indices could exceed 105 over western Kleberg
into the Brush Country.

A strong closed mid-level low over the Rockies will deepen and move
east-northeastward across the Great Plains into the Upper Midwest
Tuesday into Wednesday. This will reflect a surface cold front
through South Texas Wednesday morning, reaching the coast in the
early afternoon with fairly good model agreement. Once the front
reaches the coast or nearshore waters, a coastal surface trough or
low is expected to form along the Middle to Lower Texas Coast. The
combination of a surface boundary, ample moisture advection with
PWATs around 1.9" (near max record), efficient 300K isentropic lift,
and a series of shortwaves aloft will lead to chances of showers and
at least a slight chance of thunderstorms Wednesday heading into the
weekend. A noticeable discrepancy between the GFS and ECMWF is the
position of the series of shortwaves aloft 850-500mb. The ECMWF is
the wetter solution with the shortwave positive vorticity advection
over South Texas owing to greater rainfall, whereas the GFS is
slightly shifted northward with less rainfall across South Texas.
Temperatures will cool significantly Wednesday into the latter half
of the week with the cold front, overcast skies and rainy conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sat Apr 1 2023

IFR CIGs at ALI/CRP/VCT terminals with IFR CIGs prevailing
overnight. VSBYs could become limited as well as fog develops
overnight into Saturday morning. MVFR CIGs will be possible at
COT/LRD closer to morning. A weak boundary will lead to a few
showers and maybe a thunderstorm for COT/LRD. Expect all sites,
with the exception of CRP/VCT to improve to VFR my mid to late
morning. CRP/VCT will be slower to improve as the boundary drifts
east.

&&

.MARINE...
Issued at 349 PM CDT Fri Mar 31 2023

A weak to moderate southerly flow is expected tonight. Winds will
become northeast to east Saturday as a weak frontal boundary stalls
across the area. Weak to moderate east to southeast flow returns
Saturday night. A weak to moderate southerly flow is expected
tonight. Winds will become northeast to east Saturday as a weak
frontal boundary stalls across the area. Weak to moderate east to
southeast flow returns Saturday night. Moderate to occasionally
strong onshore flow of 15 to 20 knots is expected Sunday through
Tuesday night in advance of an approaching cold front Wednesday.
Shower and thunderstorm chances return Wednesday and will likely
continue into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  69  88  71 /  10  10  10   0
Victoria          85  66  85  70 /  10  10  10   0
Laredo            90  70  94  71 /  20  10   0   0
Alice             88  67  93  68 /  20  10  10   0
Rockport          81  70  82  71 /  10  10  10   0
Cotulla           90  70  95  71 /  20  10  10   0
Kingsville        87  68  92  69 /  10   0   0   0
Navy Corpus       79  70  82  72 /  10   0  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...TE
LONG TERM....EMF
AVIATION...HA/72
Hazardous weather outlook, Mar 31, 4:34 AM CST, 19 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
534 AM CDT Fri Mar 31 2023

TXZ229>234-239>247-342>347-442-443-447-011045-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
534 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slight chance of thunderstorms Saturday over the Rio Grande Plains
and Brush Country. Isolated thunderstorms Wednesday over the
Victoria Crossroads, and isolated to scattered thunderstorms
areawide Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-011045-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
534 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

A Small Craft Advisory is in effect through 1 PM for the offshore
waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions may occur Sunday afternoon and early
evening over the southern bays and southern nearshore waters.

Small Craft Advisory conditions may occur Tuesday over the waters.

Isolated thunderstorms late Wednesday, and isolated to scattered
thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Webb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought persisted over the northwest part of the county and severe drought over the north central part of the county through the month.

Drought, La Salle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Extreme drought persisted over the west part of the county and severe drought over the central part of the county through the month.

Drought, Duval

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, McMullen

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Live Oak

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Jim Wells

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Bee

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Kleberg County Islands

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Inland Kleberg County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Inland Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Coastal Kleberg County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Coastal Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Nueces County Islands

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Coastal Nueces County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Inland Nueces County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Coastal San Patrico County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Inland San Patrico County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Inland San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Aransas County Islands

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Coastal Aransas County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Inland Calhoun County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Coastal Calhoun County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Calhoun County Islands

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

Drought, Coastal Refugio County

When
April 1, 12:00 AM CST to April 15, 11:59 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought over the county improved to no drought by the end of the month with above normal rainfall during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095790, 1095792, 1095793, 1095794, 1095795, 1095796, 1095797, 1095798, 1095799, 1095801, 1095802, 1095803, 1095804, 1095805, 1095806, 1095807, 1095808, 1095809, 1095810, 1095812, 1095813.